Florida, 2011

Damaging Wind in Florida, August 5, 2011

August 5, 2011 · NWS JAX · 1 event in 1 county or zone

The sea breezes and outflow boundaries fueled isolated strong storms over an unstable air mass across northeast Florida during the late afternoon. Dry air aloft also likely aided in entrainment and cooling of down draft air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The sea breezes and outflow boundaries fueled isolated strong storms over an unstable air mass across northeast Florida during the late afternoon. Dry air aloft also likely aided in entrainment and cooling of down draft air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 5, 1:50 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 5, 1:50 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT FRI AUG 5 2011

...HOT AFTERNOON TEMPS WITH HEAT INDICES NEAR 110 AT LEAST THROUGH
THE EARLY NEXT WEEK...

.SYNOPSIS...WATER VAPOR IMAGERY WAS SHOWING A DOMINANT UPPER RIDGE
ACROSS THE SOUTHERN AND SOUTHEAST U.S. WITH A CENTER ACROSS THE
CAROLINAS AND ANOTHER OVER EASTERN TX. THE 12Z JAX SOUNDING SHOWED
SLIGHT WARMING (PAST 24 HOURS) BETWEEN 900-700 MB AND SLIGHT COOLING
600-500 MB. PW NEAR 2 INCHES. MAIN ISSUE TODAY IS THE CONTINUED HEAT
AND HUMIDITY. WITH LESS CLOUD COVER THAN YESTERDAY...TEMPS HAVE
EASILY CLIMBED TO NEAR THE CENTURY MARK AGAIN WITH HEAT INDICES NEAR
AND EVEN ABOVE 110 IN FEW SPOTS. MODELS INDICATE SOME SLIGHT COOLING
IN TEMPS OVER THE WEEKEND...BUT THE CONTINUED HIGH DEWPOINTS WILL
RESULT IN AFTERNOON HEAT INDICES NEAR 110 AT LEAST THROUGH EARLY
NEXT WEEK. SOME RELIEF FROM THE HEAT WILL BE FROM SCATTERED
AFTERNOON STORMS...WHICH WILL FORM ACROSS THE AREA SOUTH OF A
STALLED FRONTAL BOUNDARY.

&&

.SHORT TERM (TONIGHT-SUNDAY NIGHT)...THE MID/UPPER ANTICYCLONE OVER
EAST TX WILL SLOWLY RETROGRADE WEST WHILE THE OTHER ONE OVER THE
CAROLINAS WILL MOVE SE. THIS LEAVES THE FORECAST AREA UNDER A BROAD
AND WEAK AREA OF LOW PRESSURE WITH A COLD FRONT STALLED JUST NORTH
OF THE AREA. HIGHER MOISTURE AND INSTABILITY AND FRONT TO THE NORTH
WILL LEAD TO A BETTER CHANCE OF STORMS DURING THE AFTERNOONS AND
EVENINGS COINCIDING WITH THE SEA BREEZES. TEMPS ALOFT REMAIN RATHER
WARM WHICH WILL HELP MINIMIZE SEVERE POTENTIAL OF STORMS.
HOWEVER...MID LEVEL IMPULSES RIDING AROUND PERIPHERY OF UPPER HIGH
WILL STILL HELP ENHANCE THE STORMS WHICH MAY PRODUCE STRONG AND
GUSTY WINDS AS WELL AS LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING.
THE BEST COVERAGE OF STORMS WILL BE NEAR THE U.S. 301 CORRIDOR WHERE
SEA BREEZES AND OTHER OUTFLOWS WILL LIKELY CONVERGE. HOT AFTERNOON
TEMPS IN THE MID TO UPPER 90S INLAND AND HIGH MOISTURE LEVELS WILL
PRODUCE HEAT INDICES NEAR 110 WHERE HEAT ADVISORIES WILL BE
POSSIBLE. WILL ALSO HAVE PATCHY LATE NIGHT FOG MAINLY ACROSS THE
INLAND AREAS.

.LONG TERM (MON-THU)...NO CHANGES HAVE BEEN MADE. PREV
DISCUSSION...PATTERN SHIFT DEVELOPS MON AS UPPER TROUGH DEEPENS
ACROSS THE EASTERN CONUS...WITH A TIGHT SURFACE PRESSURE GRADIENT
DEVELOPING ACROSS THE REGION BETWEEN LOW PRESSURE N AND E OF THE
AREA AND THE BERMUDA RIDGE AXIS TO OUR SOUTH. A HOT...BREEZY...MOIST
AND WET LOW LEVEL WLY FLOW REGIME ESTABLISHES EARLY NEXT WEEK WITH
ABOVE NORMAL TEMPS AND RAIN CHANCES. THE WEST COAST SEA BREEZE WILL
BE DOMINANT...WITH CONVECTION FIRST IMPACTING THE SUWANNEE RIVER
VALLEY DURING THE EARLY MORNING...THEN TRACKING INLAND THROUGH
AFTERNOON TOWARD THE EAST COAST. THU DRIER AIR AND A MORE DIFFUSE
SFC FRONT TO THE NORTH LOWER RAIN CHANCES BACK TOWARD NEAR OR
SLIGHTLY BELOW CLIMO VALUES...ALTHOUGH TEMPS WILL REMAIN QUITE WARM
WITH HIGHS IN THE MID 90S.

&&

.AVIATION...VFR. STORMS WILL NEAR THE TAF SITES WITH VCTS IN FOR
JAX/CRG/VQQ AND GNV. A TEMPO GROUP MAY BE NEEDED FOR GNV. STORMS ARE
EXPECTED TO LINGER THROUGH LATE EVENING. OTHERWISE...PATCHY LIGHT
FOG POSSIBLE NEAR GNV AND VQQ SAT MORNING WITH TEMPO GROUPS ALREADY
PLACED IN THE FCST.

&&

.MARINE...SLY WINDS WILL INCREASE TO NEAR 15 KT TONIGHT AND DON'T
THINK SCEC WILL BE REQUIRED. THE SFC RIDGE AXIS WILL REMAIN WELL TO
THE S THROUGH LATE SAT AND WITH THE TROUGH TO THE N...THE SW FLOW
WILL CONT. THE REMNANTS OF EMILY LOOK TO PASS WELL TO OUR E AT THIS
TIME. SUN AND EARLY NEXT WEEK...THE PRES GRADIENT INCREASES WITH
SUSTAINED WLY WINDS NEAR 15 KT AT TIMES...PERHAPS ALSO IN SCEC RANGE
AT 15-20 KT. A BETTER CHANCE ALSO OF OFFSHORE-MOVING AFTN/EVENING
STORMS BY SUN AND EARLY NEXT WEEK AS MEAN FLOW BECOMES W.

RIP CURRENTS: RIP CURRENT RISK ON SAT MAY REMAIN IN THE LOW END
MODERATE RISK RANGE DUE TO E SWELLS AT 8-10 SECONDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  97  76  97 /  30  40  30  40
SSI  78  93  78  95 /  20  30  20  30
JAX  76  96  76  96 /  30  30  30  40
SGJ  77  93  77  95 /  20  20  20  40
GNV  74  96  75  96 /  40  30  30  30
OCF  75  96  75  95 /  40  30  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR ALACHUA-BAKER-
     BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
     MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

GA...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR APPLING-ATKINSON-
     BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
     COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
     WARE-WAYNE.

AM...NONE.

&&

PP/ARS/AW
Hazardous weather outlook, Aug 5, 3:23 AM EST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
423 AM EDT FRI AUG 5 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-060922-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
423 AM EDT FRI AUG 5 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...HEAT ADVISORY IN EFFECT THROUGH 9 PM TONIGHT...
...MODERATE RISK OF RIP CURRENTS...

OPPRESSIVE HEAT AND INCREASING HUMIDITIES WILL COMBINE TODAY TO
CREATE DANGEROUSLY HIGH HEAT INDEX VALUES AROUND 110 DEGREES THIS
AFTERNOON. UNSEASONABLY WARM TEMPERATURES WILL CONTINUE OVERNIGHT
TONIGHT. A HEAT ADVISORY HAS BEEN ISSUED THROUGH THIS EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...WITH THE GREATEST
COVERAGE ACROSS SOUTHEAST GEORGIA AND BETWEEN THE INTERSTATE 95 AND
HIGHWAY 301 CORRIDORS THIS AFTERNOON. LOCALLY HEAVY RAINFALL IS
LIKELY WITH GUSTY WINDS.

INCREASING SWELLS WILL ELEVATE THE RIP CURRENT CURRENT ALONG THE
COAST TODAY. PLEASE REFER TO THE SURF ZONE FORECAST FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

AN ELEVATED RISK OF RIP CURRENTS WILL OCCUR AT THE BEACHES THROUGH
THE WEEKEND DUE TO LONG PERIOD SWELLS.

DANGEROUS HEAT IS FORECAST THROUGH THE WEEKEND WITH HEAT INDICES
ABOVE 105 EACH AFTERNOON.

SCATTERED THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND EVENING...WITH
ISOLATED STRONG TO SEVERE STORMS POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. IF WARNINGS ARE
ISSUED LATER THIS AFTERNOON...SPOTTERS ARE REQUESTED TO SELF-
ACTIVATE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI

In the hours before

Special weather statement, Aug 5, 3:00 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT FRI AUG 5 2011

FLZ030-031-052045-
BRADFORD-UNION-
400 PM EDT FRI AUG 5 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
BRADFORD AND UNION COUNTIES FOR STRONG WINDS VALID UNTIL 445 PM
EDT...

AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LAKE BUTLER...MOVING WEST AT 5 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RAIFORD...NEW
RIVER...JOHNSTOWN...LAKE BUTLER AND DUKES THROUGH 445 PM EDT. GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2997 8254 3010 8248 3011 8245 3013 8246
      3014 8246 3014 8233 3007 8218 2990 8226
TIME...MOT...LOC 2000Z 112DEG 3KT 3002 8232

PETERSON
Special weather statement, Aug 5, 3:07 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
407 PM EDT FRI AUG 5 2011

GAZ150-163-052045-
CLINCH-WARE-
407 PM EDT FRI AUG 5 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL WARE
AND EASTERN CLINCH COUNTIES FOR STRONG WINDS VALID UNTIL 445 PM
EDT...

AT 407 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CLINCH COUNTY...OR 9 MILES NORTH OF
FARGO...MOVING NORTHWEST AT 5 MPH. THIS STRONG THUNDERSTORM WILL
IMPACT MAINLY RURAL AREAS OF THE INDICATED COUNTIES THROUGH 445 PM
EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3090 8271 3099 8248 3077 8244 3074 8259
TIME...MOT...LOC 2007Z 156DEG 4KT 3082 8251

PETERSON
Special weather statement, Aug 5, 3:08 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
408 PM EDT FRI AUG 5 2011

FLZ023-GAZ164-052100-
BAKER-CHARLTON-
408 PM EDT FRI AUG 5 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL BAKER
AND SOUTHERN CHARLTON COUNTIES FOR STRONG WINDS VALID UNTIL 500 PM
EDT...

AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF MACCLENNY...OR 18 MILES
NORTH OF RAIFORD...MOVING WEST AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND MACCLENNY AND GLEN SAINT MARY THROUGH
500 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3019 8224 3038 8233 3043 8209 3033 8205
      3024 8205
TIME...MOT...LOC 2008Z 072DEG 4KT 3031 8215

PETERSON
Special weather statement, Aug 5, 3:16 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
416 PM EDT FRI AUG 5 2011

GAZ150-164-052100-
CHARLTON-WARE-
416 PM EDT FRI AUG 5 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
WARE AND CENTRAL CHARLTON COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 500 PM EDT...

AT 416 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CHARLTON COUNTY...OR 12 MILES
SOUTHWEST OF FOLKSTON...MOVING NORTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF THE INDICATED COUNTIES
THROUGH 500 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3060 8221 3077 8230 3081 8207 3072 8203
      3068 8205 3064 8204
TIME...MOT...LOC 2016Z 158DEG 2KT 3071 8215

PETERSON
Special weather statement, Aug 5, 3:19 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
419 PM EDT FRI AUG 5 2011

FLZ032-033-037-038-052100-
CLAY-FLAGLER-PUTNAM-ST. JOHNS-
419 PM EDT FRI AUG 5 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CLAY...
NORTHEASTERN PUTNAM...WESTERN ST. JOHNS AND NORTHWESTERN FLAGLER
COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 500 PM
EDT...

AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES NORTHWEST OF SPUDS...OR 7 MILES NORTH
OF HASTINGS...MOVING NORTHWEST AT 10 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND SPUDS...ORANGE MILLS...HASTINGS...
ELKTON...BAKERSVILLE AND PICOLATA THROUGH 500 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2998 8170 3007 8142 2960 8136 2956 8156
TIME...MOT...LOC 2020Z 139DEG 10KT 2982 8155

PETERSON
Special weather statement, Aug 5, 3:38 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
438 PM EDT FRI AUG 5 2011

FLZ023-GAZ164-052130-
BAKER-CHARLTON-
438 PM EDT FRI AUG 5 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL BAKER
AND SOUTHERN CHARLTON COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 530 PM EDT...

AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES SOUTHEAST OF TAYLOR...OR 25 MILES
NORTH OF RAIFORD...MOVING WEST AT 10 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND GLEN SAINT MARY AND TAYLOR THROUGH 530
PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3033 8244 3055 8243 3050 8217 3026 8215
TIME...MOT...LOC 2038Z 100DEG 11KT 3043 8229

PETERSON

The radar

The Jacksonville radar (KJAX), 58 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baker

When
August 5, 4:05 PM EST
Where
Baker County, 1.38 mi WSW of Taylor
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.420, -82.300

Large, thick diameter tree branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329616.